Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 391, NWS Birmingham, AL

October 13, 2001Barbour County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Oct 13, 2001, 11:08 PM CDT for Barbour County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 13, 2001, 11:08 PM CDT (04:08 UTC)
Expired
Oct 14, 2001, 12:00 AM CDT
In force
52 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Barbour County, AL

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2001-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2001-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WUUS54 KBMX 140409
SVRBHM
ALC005-140500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1108 PM CDT SAT OCT 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBOUR COUNTY IN SOUTHEAST ALABAMA

* UNTIL MIDNIGHT CDT

* AT 1106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTHWEST OF CLAYTON TO
  21 MILES SOUTH OF CLAYTON...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...CLAYTON...
  AND EUFAULA.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

LAT...LON 3200 8553 3164 8557 3180 8518 3207 8508
          3207 8519 3215 8523

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 3:55 PM CDT, 7 hours 13 minutes earlier.

Area forecast discussion, Oct 13, 3:55 PM CDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT SAT OCT 13 2001

NO TIME TO DISCUSS MUCH THIS AFTERNOON. SQUALL SLOWLY
APPROACHING WESTERN ZONES WITH ISOLATED SUPERCELLS IN FRONT OF THE
LINE. SEVERE WORDING IN ALL ZONES TONIGHT...GUSTY WINDS...AND
LOCALLY HEAVY RAINFALL. POTENTIAL DOES EXIST FOR STRONG TORNADOES
THROUGH THIS EVENING...WITH SPC UPGRADING TO HIGH RISK ACROSS
SOUTHERN AREAS. TEMPS GENERALLY 40S AND 70S THROUGH THE WEEK AFTER
FRONTAL PASSAGE.

PRELIM NUMBERS...
HSV EB 066/074 045/073 045 75+30
BHM EU 067/076 045/074 045 75+30
MGM EU 069/077 049/075 047 75+5-

.BHM...NONE.

In the hours before

Special weather statement, Oct 13, 7:22 PM CDT, 3 hours 46 minutes before
ALZ004>010-013>019-023>028-031>037-039>044-140500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
722 PM CDT SAT OCT 13 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 790...

  FAYETTE...GREENE...LAWRENCE...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 790
WHICH IS IN EFFECT UNTIL 1200 AM...

  AUTAUGA...BIBB...BLOUNT...CALHOUN...CHILTON...
  CLAY...COOSA...CULLMAN...DALLAS...DEKALB...
  ELMORE...ETOWAH...HALE...JACKSON...JEFFERSON...
  LIMESTONE...LOWNDES...MADISON...MARENGO...MARSHALL...
  MONTGOMERY...MORGAN...PERRY...SHELBY...ST CLAIR...
  TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER...
Special weather statement, Oct 13, 7:57 PM CDT, 3 hours 11 minutes before
ALZ004>010-013>019-023>028-031>037-039>044-140500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
757 PM CDT SAT OCT 13 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 790...

  FAYETTE...GREENE...HALE...LAWRENCE...LIMESTONE...
  MARENGO...TUSCALOOSA...WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 790
WHICH IS IN EFFECT UNTIL 1200 AM...

  AUTAUGA...BIBB...BLOUNT...CALHOUN...CHILTON...
  CLAY...COOSA...CULLMAN...DALLAS...DEKALB...
  ELMORE...ETOWAH...JACKSON...JEFFERSON...LOWNDES...
  MADISON...MARSHALL...MONTGOMERY...MORGAN...PERRY...
  SHELBY...ST CLAIR...TALLADEGA...TALLAPOOSA...
Special weather statement, Oct 13, 8:54 PM CDT, 2 hours 14 minutes before
ALZ004>010-013>019-023>028-031>037-039>044-140500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
854 PM CDT SAT OCT 13 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 790...

  BIBB...CULLMAN...DALLAS...FAYETTE...GREENE...
  HALE...JEFFERSON...LAWRENCE...LIMESTONE...MADISON...
  MARENGO...MORGAN...PERRY...TUSCALOOSA...WALKER...
  WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 790
WHICH IS IN EFFECT UNTIL 1200 AM...

  AUTAUGA...BLOUNT...CALHOUN...CHILTON...CLAY...
  COOSA...DEKALB...ELMORE...ETOWAH...JACKSON...
  LOWNDES...MARSHALL...MONTGOMERY...SHELBY...ST CLAIR...
  TALLADEGA...TALLAPOOSA...
Special weather statement, Oct 13, 10:01 PM CDT, 1 hour 7 minutes before
ALZ004>010-013>019-023>028-031>037-039>044-140500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1001 PM CDT SAT OCT 13 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 790...

  BIBB...BLOUNT...CULLMAN...DALLAS...DEKALB...
  ETOWAH...FAYETTE...GREENE...HALE...JACKSON...
  JEFFERSON...LAWRENCE...LIMESTONE...MADISON...MARENGO...
  MARSHALL...MORGAN...PERRY...TUSCALOOSA...WALKER...
  WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 790
WHICH IS IN EFFECT UNTIL 1200 AM...

  AUTAUGA...CALHOUN...CHILTON...CLAY...COOSA...
  ELMORE...LOWNDES...MONTGOMERY...SHELBY...ST CLAIR...
  TALLADEGA...TALLAPOOSA...
Special weather statement, Oct 13, 10:52 PM CDT, 16 minutes before
ALZ004>010-013>019-023>028-031>037-039>044-140500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1052 PM CDT SAT OCT 13 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 790...

  AUTAUGA...BIBB...BLOUNT...CALHOUN...CHILTON...
  CULLMAN...DALLAS...DEKALB...ETOWAH...FAYETTE...
  GREENE...HALE...JACKSON...JEFFERSON...LAWRENCE...
  LIMESTONE...LOWNDES...MADISON...MARENGO...MARSHALL...
  MORGAN...PERRY...SHELBY...ST CLAIR...TALLADEGA...
  TUSCALOOSA...WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 790
WHICH IS IN EFFECT UNTIL 1200 AM...

  CLAY...COOSA...ELMORE...MONTGOMERY...TALLAPOOSA...

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 9:06 PM CDTSevere Thunderstorm WarningBMXMontgomery39 min
Oct 13, 9:49 PM CDTSevere Thunderstorm WarningBMXMontgomery26 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.